Alabama, 2002

Damaging Wind in Alabama, July 4, 2002

July 4, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 4, 1:57 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 4, 1:57 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
257 PM CDT THU JUL 04 2002

SCATTERED THUNDERSTORMS SHOULD CONTINUE INTO THIS EVENING, AND MAINLY
OVER THE SOUTHERN HALF OF THE AREA, AS A VORT MAX DRIFTS SLOWLY SOUTH
ACROSS THE REGION.  SOME OF THESE COULD REMAIN STRONG FOR THE NEXT
SEVERAL HOURS.  SCATTERED THUNDERSTORMS SHOULD DEVELOP AGAIN FRIDAY,
AND ONCE AGAIN MAINLY OVER THE SOUTH. ON SATURDAY, THE MODELS SHOW
SOME DRYING, AS A BACKDOOR FRONT SLIPS IN FROM THE NORTHEAST, BUT I
DONT EXPECT ANY DECREASE IN TEMPERATURES. IT SHOULD BE A MOSTLY
SUNNY AND HOT DAY AS THE UPPER RIDGE STRENGTHENS OVER THE AREA, AND
WE SHOULD BE A FEW DEGREES WARMER THAN RECENT DAYS. THE DRYING SHOULD
LIMIT ANY CONVECTION SATURDAY TO THE SOUTHERN PORTION OF OUR FORECAST
AREA.

HSV 071/093 073/094 070 -120
BHM 071/092 071/094 070 2220
MGM 071/092 071/094 070 3322

.BHM...NONE.

In the hours before

Special weather statement, Jul 4, 11:54 AM CST, 3 hours 21 minutes before
ALZ001>050-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 PM CDT THU JUL 04 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

A WARM...MOIST...AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA
THROUGH FRIDAY MORNING.  THE COMBINATION OF ABUNDANT GULF MOISTURE
AND DAYTIME HEATING HAS SPAWNED SCATTERED THUNDERSTORM ACTIVITY ALONG
AND SOUTH OF A MERIDIAN TO BIRMINGHAM TO ANNISTON LINE. SOME OF THESE
THUNDERSTORMS MIGHT BECOME STRONG TO SEVERE WITH LOCALLY BRIEF
HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 30 MILES
PER HOUR.  SMALL HAIL MAY ALSO ACCOMPANY SOME OF THE STRONGER
STORMS.  THE MAIN FOCUS AREA FOR THUNDERSTORMS WILL BE SOUTH OF THE
TENNESSEE VALLEY.

NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...2
Special weather statement, Jul 4, 12:04 PM CST, 3 hours 11 minutes before
ALZ001>050-051200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED WET MICROBURST NUMBER FOR MGM
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CDT THU JUL 04 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

A WARM...MOIST...AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA
THROUGH FRIDAY MORNING.  THE COMBINATION OF ABUNDANT GULF MOISTURE
AND DAYTIME HEATING HAS SPAWNED SCATTERED THUNDERSTORM ACTIVITY ALONG
AND SOUTH OF A MERIDIAN TO BIRMINGHAM TO ANNISTON LINE. SOME OF THESE
THUNDERSTORMS MIGHT BECOME STRONG TO SEVERE WITH LOCALLY BRIEF
HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 30 MILES
PER HOUR.  SMALL HAIL MAY ALSO ACCOMPANY SOME OF THE STRONGER
STORMS.  THE MAIN FOCUS AREA FOR THUNDERSTORMS WILL BE SOUTH OF THE
TENNESSEE VALLEY.

NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3

The radar

The Birmingham radar (KBMX), 39 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chilton

When
July 4, 3:15 PM CST
Where
Chilton County, Clanton
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
32.833, -86.650

Several trees were blown down near mile marker 210 on Interstate 65.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307816.